First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Baneberry Poisoning?

The Baneberry plants vary in looks, but all contain round berries of either a white, red, or black color and they are between one and three feet tall. The leaves are almost always deeply lobed and toothy with hairy veins on the back and the flower blooms are white. The toxicity of the Baneberry is quick and can cause immediate cardiac abnormalities due to the slowing of the muscles of your horse’s heart from the cardiogenic toxins. The central nervous system and digestive system are both affected as well and will eventually create respiratory distress to such a severe degree that it can cause asphyxiation (suffocation). Documentation has shown that horses tend to avoid the Baneberry plant.

The Baneberry plant is a flowering plant with extremely toxic berries. In fact, the whole plant is toxic, but the berries contain the highest concentration of poisons such as cardiogenic toxins, the sterol, beta-sitosterol and the essential oil, Ranunculus. Just eating one of these plants can be lethal to your horse due to the sedative effect on the heart muscle. There are many kinds of Baneberry such as Black Cohosh, Red Baneberry, and Doll’s Eye Baneberry, which are all poisonous to varying degrees. Because they are bitter and give your horse a burning mouth after eating, one bite may be all that is eaten. Unfortunately, if the part your horse eats contains berries, that may be all it takes to cause a serious reaction.

Book First Walk Free!

Symptoms of Baneberry Poisoning in Horses

The signs that your horse has ingested Baneberry include:

  • Blistering dermatitis
  • Burning feeling in the throat and mouth
  • Excessive salivation
  • Rubbing face on stationary objects
  • Diarrhea
  • Vomiting
  • Blood in the urine (dark or red-tinged urine)
  • Neurological signs (such as dizziness, confusion, partial paralysis)
  • Cardiovascular signs (slow pulse, irregular heartbeat)
  • Cardiogenic shock (anxiety, restlessness, cool skin, rapid breathing)
  • Fatigue
  • Difficulty breathing (due to pulmonary edema)
  • Twitching
  • Convulsions
  • Heart attack
  • Death

Types

Baneberry (Actaea) is part of the Ranunculaceae (Buttercup) family and has many types, but the most common are:

  • Actaea spicata is known as Baneberry or Herb Christopher
  • Actaea racemosa is also known as Black Cohosh and Black Bugbane
  • Actaea pachypoda is commonly known as White Baneberry, Doll’s Eyes, or White Cohosh
  • Actaea rubra also called Red Baneberry, Red Cohosh, and Bugbane
  • Actaea Arizona is named after the state it is found in, which is Arizona

Causes of Baneberry Poisoning in Horses

  • Cardiogenic glycosides, which causes a sedative type of effect to the heart, eventually triggering a heart attack and possible death
  • Essential oil, Ranunculus (anemone or protoanemonin), causes itchiness, blisters, dizziness, gastrointestinal distress, liver damage, and paralysis

Diagnosis of Baneberry Poisoning in Horses

If you think your horse has been eating any type of Baneberry plant, whether they have berries or not, you should consult an equine veterinary expert right away. The veterinarian will immediately hook your horse up to an electrocardiograph (EKG) machine to monitor your horse’s heart while the examination is going on because the sluggishness of the heart’s muscles can be fatal if not caught immediately. A comprehensive physical examination and lameness evaluation will be performed in addition, followed by radiographs, CT scans, ultrasound, and laboratory testing such as bloodwork and urine tests.

Treatment of Baneberry Poisoning in Horses

The veterinarian will most likely treat your horse with cardiac medication, perform a gastric flush, administer fluids, and possibly recommend an overnight stay in the hospital.

Decontamination

The first thing that should be done is to rid your horse’s body of as many toxins as possible. The veterinarian will likely use a nasogastric tube to flush the digestive tract out with saline. Any plant particles found in the stomach contents can be used for verification of the plant that was consumed by your horse.

Fluid Therapy

In order to prevent dehydration and promote good circulation, the veterinarian will administer fluids and electrolytes intravenously. This will also help flush the kidneys.

Medications

Cardiac medication such as propranolol, atropine, lidocaine, or digitalis may be given intravenously to help regulate the heart muscle. A gastric acid medication such as omeprazole will be given to calm the stomach. Topical cream (steroids) will be used for any skin irritation and blisters. Neurontin will probably be given intravenously to help with neurological damage.

Hospitalization

A night or two in the hospital will be suggested for observation. It is a good idea to have veterinary professionals present in case your horse has any complications, or needs supplemental treatment such as oxygen therapy.

Recovery of Baneberry Poisoning in Horses

The prognosis for Baneberry poisoning is generally dependent upon how soon you obtained treatment and how much your horse ingested. If only a small amount was eaten and you obtained treatment right away, the chances are good that your horse will fully recover. Fortunately, horses typically avoid this plant making severe poisonings a rare occurrence.